Pennsylvania, 2026

Flash Flood and Hail in Pennsylvania, March 26, 2026

March 26, 2026 · NWS PBZ · 2 events in 2 counties and zones

A southeastward moving cold front sparked thunderstorms in the afternoon and evening. Good moisture return for March pushed dew points above 60 degrees with air temperatures in the mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A southeastward moving cold front sparked thunderstorms in the afternoon and evening. Good moisture return for March pushed dew points above 60 degrees with air temperatures in the mid 70s. A 1000-1500 J/kg MUCAPE gradient nosing in from the west with potent EBWD values of 50-60 knots supported severe thunderstorms with large hail up to golf ball size, sporadic wind damage, and urban flooding with training storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 26, 7:54 PM EST, 55 minutes earlier. Its key messages:

  • 1) Showers and thunderstorms tonight along a strong cold front. Some storms could be severe. 2) Locally heavy rainfall could cause flooding tonight into early Friday.
Area forecast discussion, Mar 26, 7:54 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
854 PM EDT Thu Mar 26 2026

.WHAT HAS CHANGED...
Tornado Watch issued and valid until 11PM

No changes to flooding risks

&&

.KEY MESSAGES...
1) Showers and thunderstorms tonight along a strong cold front.
Some storms could be severe.

2) Locally heavy rainfall could cause flooding tonight into
early Friday.

&&

.DISCUSSION...
KEY MESSAGE 1...

Shear and instability ahead of a cold front currently dropping
southeastward across the region will result in thunderstorms
this evening, before changing over to mostly showers shortly
after midnight. Latest mesoanalysis is showing a ribbon of
MLCAPE between 500-700j/kg and 60-70kts of effective shear.
Along with a slight veering wind profile, and resulting curved
hodographs, there is potential for rotation in some of these
storms. A Tornado Watch has been issued for this potential, and
is valid until 11 PM tonight. With the amount of shear, there
is potential for damaging winds and large hail as well, in
addition to the tornado threat. Shear and instability should
gradually wane, and expect the severe potential to largely be
over shortly after midnight, although a few embedded
thunderstorms may accompany overnight showers.

KEY MESSAGE 2...

As mentioned above, the front should move relatively slow. Multiple
rounds of heavy rainfall from convection, post frontal heavy
rain, and PWATS ranging from 2-3 standard deviations above
normal along the front could result in areas of flooding tonight
and early Friday. Current probabilities show a 45%-65% chance
of at least 1.5 inches of rain along the I-70 corridor extending
northward to Columbiana- Beaver- Butler counties.

Flash Flood Guidance is in general 2 inches over 6 hours, with
3 hour values generally 1.5 inches. Probabilistic guidance,
both from NBM and HREF, have been consistent in depicting this
heavy rain potential. Streams/creeks will likely remain
elevated through the rest of Friday into Saturday due to runoff
from the expected rainfall.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Showers and storms accompanying a slow moving front will result
in cig/vis restrictions overnight and into Friday, with
widespread MVFR persisting through much of the TAF period. By
06Z TSRA should largely be finished, but showers will continue
into early Friday morning. Latest ensemble guidance shows an
80-100% chance of MVFR, and 50% chance IFR behind the front,
with improvement from north to south during the afternoon.

Outlook...
High pressure will build across the Ohio Valley and should result
in VFR through Sunday. Rain chances and associated restrictions
return Monday into Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 4 AM EDT Friday for WVZ512-514.

&&

DISCUSSION...WM/88/Lupo
AVIATION...88
Hazardous weather outlook, Mar 26, 4:21 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
521 PM EDT Thu Mar 26 2026

PAZ007-008-014-015-021-022-029-073-074-272130-
Mercer-Venango-Butler-Clarion-Allegheny-Armstrong-Washington-
Westmoreland-Higher Elevations of Westmoreland-
521 PM EDT Thu Mar 26 2026

...TORNADO WATCH 75 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, there is a Marginal Risk (Level 1 out of 4) for
localized flooding issues due to heavy rain in thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ016-077-078-272130-
Jefferson PA-Indiana-Higher Elevations of Indiana-
521 PM EDT Thu Mar 26 2026

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms are expected along and ahead of a cold
front this evening. In addition to possible strong to severe storms,
there is a Marginal Risk (Level 1 out of 4) for localized flooding
issues due to heavy rain in thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ512-514-272130-
Eastern Preston-Eastern Tucker-
521 PM EDT Thu Mar 26 2026

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Additionally, showers and thunderstorms are expected along and ahead
of a cold front this evening. Strong to severe storms will be
possible, and there is a Marginal Risk (Level 1 out of 4) for
localized flooding issues due to heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ069-PAZ009-031-075-076-WVZ004-012-021-509>511-513-272130-
Monroe-Forest-Greene-Fayette-Higher Elevations of Fayette-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
521 PM EDT Thu Mar 26 2026

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms are expected along and ahead of a cold
front this evening. Strong to severe storms will be possible, and
there is a Marginal Risk (Level 1 out of 4) for localized flooding
issues due to heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-PAZ013-020-WVZ001>003-272130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Lawrence-Beaver-Hancock-Brooke-Ohio-
521 PM EDT Thu Mar 26 2026

...TORNADO WATCH 75 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, there is a Slight Risk (Level 2 out of 4) for flooding
issues due to heavy rain in thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ068-272130-
Noble-
521 PM EDT Thu Mar 26 2026

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms are expected along and ahead of a cold
front this evening. Strong to severe storms will be possible, and
there is a Marginal Risk (Level 1 out of 4) for localized flooding
issues due to heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 26, 8:35 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
935 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Hail             4 WNW Amsterdam         40.48N 81.00W
03/26/2026  E0.88 Inch       Carroll            OH   Public

            Time estimated from radar.

&&

CL
Local storm report, Mar 26, 8:41 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
941 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Hail             3 SSW Richmond          40.39N 80.80W
03/26/2026  E1.00 Inch       Jefferson          OH   Public

            Time estimated from radar.

&&

CL
Local storm report, Mar 26, 8:44 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
944 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     Hail             Mingo Junction          40.32N 80.61W
03/26/2026  E1.00 Inch       Jefferson          OH   Public

            Pea to Quarter size hail.

&&

JF
Local storm report, Mar 26, 8:45 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
945 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Hail             4 SSW Nellie            40.29N 82.10W
03/26/2026  E1.50 Inch       Coshocton          OH   Public

            Time estimated from radar.

&&

CL
Local storm report, Mar 26, 8:46 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
946 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Hail             Hooverson Heights       40.32N 80.58W
03/26/2026  M1.50 Inch       Brooke             WV   Emergency Mngr

&&

CL
Local storm report, Mar 26, 8:48 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
948 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     Hail             2 S Steubenville        40.34N 80.65W
03/26/2026  E1.00 Inch       Jefferson          OH   Public

            Report from mPING: Quarter (1.00 in.).

&&

CL

The radar

The Pittsburgh radar (KPBZ), 22 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Allegheny

When
March 26, 8:49 PM EST
Where
Allegheny County, 0.56 mi WNW of Option to 0.64 mi WNW of Option
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.434, -79.989

The ramp from Interstate 376 onto Route 885 was closed due to flooding.

Hail, Washington

When
March 26, 9:03 PM EST
Where
Washington County, 1.38 mi NNW of Linden
Measured
1 in hail
Reported by
Public
Coordinates
40.248, -80.141

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323450, 1323448.